Alabama, 2009

Flash Flooding in Alabama, December 14, 2009

December 14, 2009 · NWS BMX · 5 events in 4 counties and zones

A cold front pushing through the state brought thunderstorms with very heavy rain, causing a few areas to become flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front pushing through the state brought thunderstorms with very heavy rain, causing a few areas to become flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 14, 12:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 14, 12:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CST MON DEC 14 2009

.UPDATE...UPDATED TO REMOVE DENSE FOG ADVISORY.

12/SIRMON

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT.

ACTIVE WEATHER PERIOD EXPECTED ONCE AGAIN.  FIRST OFF...WILL
CONTINUE THE DENSE FOG ADVY FOR EARLY THIS MORNING FOR ALL
SECTIONS.  WARM FRONT ALONG THE COAST WILL LIFT NORTHWARD TODAY AND
MOVE JUST TO THE NORTH OF THE COUNTY WARNING AREA BY THIS EVENING.
EXPECT SOUTHERLY FLOW TO INCREASE THROUGHOUT THE DAY AND MOISTURE
TO INCREASE.  WILL GO WITH CATEGORICAL POPS ACROSS THE EXTREME
SOUTH AND THEN TAPER POPS LOWER TOWARDS THE NORTH WITH MOST
PRECIP DURING THE AFTERNOON HOURS.  WITH AIR MASS BECOMING MORE
UNSTABLE WILL MENTION THUNDERSTORMS AT MOST LOCATIONS. A FEW STRONG
STORMS WILL BE POSSIBLE ACROSS THE SOUTH. WARM READINGS EXPECTED
WITH TEMPERATURES REACHING 65 TO 70 DEGREES IN THE NORTH AND 70 TO 75
DEGREES IN THE SOUTH.

FOR TONIGHT...COLD FRONT WILL MOVE INTO THE NORTHWEST SECTIONS AND
SLOWLY SHIFTS SOUTHEAST.  MODELS DIFFER ON TIMING AS WELL AS RAINFALL
AMOUNTS.  LIKE THE IDEA OF THE FRONT MOVING INTO THE NORTHWEST
SECTIONS AROUND MIDNIGHT...THEN SHIFTING SOUTHEAST.  WILL FORECAST
LIKELY POPS ACROSS THE NORTH WITH CATEGORICAL POPS IN THE SOUTH IN
THE VICINITY OF BETTER IN-FLOW...UPWARD VERTICAL MOTION AND MOISTURE
CONVERGENCE. A FEW STRONG STORMS POSSIBLE AREA-WIDE AND RAINFALL MAY
BE LOCALLY HEAVY IN THE SOUTH. DEPENDING ON NEW MODEL RUNS LATER
TODAY...A FLASH FLOOD WATCH MAY BE NEEDED IN THE EXTREME SOUTH DUE TO
SATURATED CONDITIONS AND IMPULSES MOVING FROM SOUTHWEST TO NORTHEAST
ACROSS THIS AREA. WILL CONTINUE TO MONITOR.  OVERNIGHT LOWS IN THE
50S.

ON TUESDAY...THE FRONT SHIFTS SOUTHEAST ACROSS MUCH OF THE AREA WITH
DRIER AIR MOVING INTO THE NORTH LATER IN THE DAY.  EXPECT NUMEROUS TO
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE SOUTH WITH
MAINLY CHANCE POPS NORTH.  ONCE AGAIN LOCALLY HEAVY RAINFALL POSSIBLE
ACROSS THE SOUTH AND A FEW STRONG STORMS WILL BE POSSIBLE.  HIGHS
50S NORTH AND 60S SOUTH.  MUCH DRIER AIR EXPECTED TUESDAY NIGHT AS
NORTHERLY FLOW PREVAILS.  LOWS MAINLY IN THE 30S.

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

RATHER QUIET PERIOD EXPECTED AS HIGH PRESSURE REMAINS IN PLACE
THROUGH THE WORK WEEK AND A DRY COLD FRONT BRINGS A RE-ENFORCING
SHOT OF COOLER AIR ACROSS THE AREA DURING THE WEEKEND.  OVER-ALL
TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS(50S/30S) THROUGH THE
WEEK...THEN SLIGHTLY COLDER DURING THE WEEKEND.

50

&&

.AVIATION...18Z TAF DISCUSSION.

POOR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS ALL SITES FOR THE
ENTIRE 24 HOUR FORECAST PERIOD. VISIBILITIES COULD IMPROVE SOME
ACROSS THE NORTHERN TAF SITES THIS AFTERNOON...BUT BY EVENING THEY
ARE EXPECTED TO BACK DOWN.

A SHORT PERIOD OF CLEARING COULD OCCUR ACROSS TCL THROUGH 21Z WHICH
IS NOT REFLECTED ON THE TAF FORECAST. A SMALL AREA OF CLEAR SKIES
ACROSS NORTHERN MISSISSIPPI COULD MAKE ITS WAY TOWARDS TCL.
HOWEVER...IF THIS OCCURS IT WILL BE VERY SHORT LIVED AND I AM NOT
COMPLETELY CONFIDENT THAT IT WOULD EVEN LAST MORE THAN 30 MINUTES.

RAIN HAS NOW BEGAN MOVING NORTH AFFECTING THE SOUTHERN TAF SITES. ON
AND OFF SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THROUGH THE NEXT
24 HOURS. RAIN COULD BE VERY HEAVY AT TIMES AND COULD BRIEFLY REDUCE
VISIBILITIES BACK DOWN TO AT LEAST IFR.

EXPECTING FOR THE HEAVIER RAIN SHOWERS TO ONLY AFFECT THE SOUTHERN
TAF SITES. WILL ADJUST THE FORECAST IF NEEDED IF IT APPEARS
OTHERWISE SINCE COMPUTER MODELS ARE CONFIDENT THAT THE HEAVY RAIN
WILL REMAIN SOUTHWARD.

A COLD FRONT WILL THEN BEGIN TO MOVE IN FROM THE NORTH AFTER 00Z
TONIGHT. EXPECT A WIND SHIFT TO THE NORTH AFTER THE FRONT MOVES
THROUGH...BUT NOT EXPECTING CEILINGS TO LIFT A WHOLE LOT
UNFORTUNATELY.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEASTERN ALABAMA FROM 2
PM THIS AFTERNOON THROUGH TOMORROW AFTERNOON...

&&
Hazardous weather outlook, Dec 14, 12:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CST MON DEC 14 2009

ALZ011>015-017>050-151800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1200 PM CST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING STRIKES AND
GUSTY WINDS...ARE POSSIBLE AFTER 2 PM TODAY.  THE BEST CHANCE FOR
STRONG STORMS WILL BE SOUTH OF A LINE FROM LIVINGSTON...TO
WETUMPKA...TO AUBURN.

HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF SOUTHEASTERN AND
SOUTH CENTRAL ALABAMA.  RAINFALL RATES IN EXCESS OF 1.5 INCHES
PER HOUR COULD RESULT IN FLASH FLOODING THIS AFTERNOON AND
TONIGHT. THE AREA OF GREATEST CONCERN IS ALONG AND SOUTH OF A
LINE FROM ROANOKE TO BILLINGSY TO THOMASTON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE FOR STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING
STRIKES AND GUSTY WINDS...WILL CONTINUE ACROSS THE SOUTH HALF
OF CENTRAL ALABAMA THROUGH AROUND NOON ON TUESDAY.

FLASH FLOODING POTENTIAL WILL CONTINUE ON TUESDAY DUE TO THE
THREAT OF HEAVY RAIN...MAINLY ACROSS THE SOUTHEAST PORTIONS OF
CENTRAL ALABAMA.

HEAVY RAINFALL MAY RESULT IN SOME RIVER FLOODING ACROSS SOUTHEASTERN
ALABAMA THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Bullock

When
December 14, 2:00 PM CST to 6:00 PM CST
Where
Bullock County, 1.68 mi W of Midway to 1.43 mi SW of Midway
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.077, -85.549

An estimated 3 to 4 inches of rain in a short time lead to flash flooding of several roads in the southeastern portion of Bullock County, some of which became impassable due to the high water.

Flash Flood, Russell

When
December 14, 3:00 PM CST to 6:00 PM CST
Where
Russell County, 2.45 mi N of Pittsview to 1.93 mi NE of Hooks
Cause
Heavy Rain
Property damage
$10,000
Reported by
Post Office
Coordinates
32.215, -85.170

An estimated 6 inches of rain in a short time caused several dirt roads to become washed out near the Pittsview community.

Flash Flood, Lee

When
December 14, 6:30 PM CST to 8:00 PM CST
Where
Lee County, 1.11 mi WSW of Stonewall to 0.93 mi WSW of Stonewall
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.561, -85.066

Repeated heavy rainfall led to the closure of a portion of CR-318, due to water flowing over a bridge.

Flash Flood, Barbour

When
December 14, 7:00 PM CST to 8:00 PM CST
Where
Barbour County, 2.53 mi SSE of Terese to 2.27 mi SSE of Terese
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.770, -85.146

A portion of AL-95 south of Eufaula had to be closed for a short time due to flash flooding.

Flash Flood, Barbour

When
December 14, 7:00 PM CST to 8:00 PM CST
Where
Barbour County, 3.44 mi WSW of Eufaula to 3.35 mi NE of Cotton Hill
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.869, -85.207

A portion of Cotton Hill Road, near the intersection with AL-30, became partially washed out due to water flowing over it.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208703, 208704, 208705, 208706, 208712.